MAUDE Adverse Event Report: ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD

ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD
Model Number USSL-2213160
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Implant Pain (4561)
Date of Event 02/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At the time of this initial mdr report, the investigation into the cause of the event is still ongoing.Manufacturing records: a review of the manufacturing records associated with this device found that the device met specification at the time of its manufacture and release.Returned product evaluation: device evaluation in this case is not possible as the device was not returned to the manufacturer.Review of ifu 900365 rev.W was reviewed.The risk of possible implant break is invluded in the labeling, " "as with any im fixation system or rod the following can occur: loosening, bending, cracking, fracture, or mechanical failure of the components or loss of or inadequate fixation in bone attributable to delayed union, nonunion, insufficient quantity or quality of bone, markedly unstable comminuted fractures, or insufficient initial fixation" x-rays: radiographs of the treated anatomy were requested and received from the user.Medical oversight review.Additional review of the information about the case, x-rays, and additional medical records was performed with internal medical oversight, to supplement the complaint investigation.Illuminoss clinical and medical affairs met with independent medical oversight and identified additional information to request from the user to support the investigation.Medical oversight is still investigating this incident, including contacting the user for additional followup requests.Follow up with user we have reached out to the user with followup questions and a request for ct imaging, to supplement this investigation.A follow-up mdr will be submitted when further information is known about this case.
 
Event or Problem Description
An adverse event was entered into the illuminoss clinical study registry on (b)(6) 2023 for an event which occurred (b)(6), 2023.On (b)(6) 2022, an illuminoss implant (size 22/13x160mm) with 3 screws was used to treat a patient with a traumatic fracture of the right humerus in a 68 year-old female patient with hypertension and a history of hemorrhagic stroke.Approximately 6 weeks after her initial procedure the patient presented with worsening pain in the right shoulder.On (b)(6) 2023 she underwent explant of the iluminoss device and it was found to be broken.She was referred for surgical intervention to address this with reverse total shoulder arthroplasty.
 
Additional Manufacturer Narrative
At the time of the initial mdr submission for this event, the investigation into the cause of this event was still underway.This followup mdr is submitted to submit new information, including - the investigation findings codes - investigation conclusion codes - and this manufacturer's narrative with the firm's root cause conclusions.Returned product evaluation device evaluation in this case was not possible as the explanted device was not returned the manufacturer.Manufacturing records: a review of the manufacturing records associated with this device found that the device met specification at the time of its manufacture and release.Medical oversight review.Additional review of the information about the case and the x-rays received from the user was performed with internal medical oversight, to supplement the complaint investigation.Additional information from the user was requested, including ct imaging.The user supplied the requested additional information.Based on the x-rays, case information, and ct imaging provided, the firm observes that: · the original fixation in this case was not optimal, as the placement of the screws used with the illuminoss im implant did not result in proximal interlocking fixation of the bone, so the proximal portion of the illuminoss was able to move within the humeral head.· the distal screw was placed through bone and the illuminoss so it is likely to have sufficient purchase, as the screw was definitely capturing both cortices).However the proximal two screws are unlikely to have sufficient purchase as they are not placed through quality bone, and the most proximal screw does not appear to be drilled into the illuminoss implant.· the second most proximal of the screws was placed through the fracture site of this highly comminuted fracture, where there is an absence of quality bone.At this location (at the fracture site), this screw is not providing any purchase on the lateral cortex, so this screw was not aiding in fracture stabilization.· the most proximal screw is not drilled into the illuminoss implant.· in a review of the patient's pre-treated anatomy x-rays, illuminoss identified that even under the best circumstance, the proximal screws would have had a problem getting purchase on this bone, as it is poor quality, highly comminuted bone at and proximal to the fracture site.· screw placement as observed in this case would result in the illuminoss implant being secured to the humerus bone distally, but not proximally, allowing the implant to move within the humeral head and reducing the likelihood this fracture would heal, increasing the stress on the implant.Review of ifu the implant's ifu includes the risk of possible implant fracture: "as with any im fixation system or rod the following can occur: · loosening, bending, cracking, fracture, or mechanical failure of the components or loss of or inadequate fixation in bone attributable to delayed union, nonunion, insufficient quantity or quality of bone, markedly unstable comminuted fractures, or insufficient initial fixation · loss of anatomic position with nonunion or malunion with rotation or angulation".The surgical technique guide for humerus, radius and ulna describes that for screw placement (if used), screws should be placed a minimum of 3cm from the fracture line.In this care, a screw was placed directly through the fracture site.It instructs that "supplemental plate and screw fixation of the fractured bone may be performed with the use of cross-locking cortical screws delivered through the illuminoss implant." in this case, one of the screws placed was not delivered through the illuminoss implant.Conclusion: the implant fracture is most likely caused or contributed to by the screw placement of 2 of the 3 screws used to create rotational stability and initial fixation.The placement of the 2 proximal screws did not provide fixation support, as one was not drilled into the illuminoss implant at all, and the other was placed at the bone's fracture site, where it could not get purchase into the bone.The result was likely a lack of rotational stability to the treated bone, due to lack of proximal interlocking fixation.This likely allowed the humeral head to rotate around the illuminoss implant, reducing the ability of the fracture to heal, and contributing to stress riser on the implant, leading to its fracture.The likely cause of the implant break was insufficient stability from the initial fixation procedure, which was likely due to the placement of the 2 proximal screws (1 through the fracture site, and 1 not drilled into the illuminoss).

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDUILLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key16569473
Report Number3006845464-2023-00008
Device Sequence Number6138800
Product Code QAD
UDI-Device IdentifierM986USSL22131600
UDI-PublicM986USSL22131600
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberUSSL-2213160
Device Catalogue NumberUSSL-2213160
Device Lot Number410057
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer02/16/2023
Initial Report FDA Received Date03/18/2023
Supplement Report FDA Received Date03/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexFemale